Print this page
Thursday, 15 October 2015 00:00

Risk Of Using Tramadol As Pain Medicine In Children Aged 17 And Younger

Rate this item
(1 Vote)

The Agency has been informed by the U.S. FDA of its investigation on the use of Tramadol in children aged 17 years and younger, because of the rare but serious risk of slowed or difficult breathing. This risk may be increased in children treated with tramadol for pain after surgery to remove their tonsil and /or adenoids.

Tramadol is a specific type of narcotic medicine called an opioid that is approved to treat moderate to moderately severe pain in adults. It is available under various brand names in combination with the pain reliever acetaminophen and as generics.

According to FDA Tramadol is not approved for use in children; however, data show it is being used “off-label” in the pediatric population.

Action required from Prescriber/Patients

  • Health care professionals should be aware of this and consider prescribing alternative approved pain medicines for children.
  • Parents and caregivers of children taking tramadol who notice any signs of slow or shallow breathing, difficult or noisy breathing, confusion, or unusual sleepiness should stop Tramadol and seek medical attention immediately.
  • Report adverse events or side effects related to the use of Tramadol in children to NAFDAC PRASCOR system (send text to 20543 from all network providers) or via adverse event report forms or e-mail: This email address is being protected from spambots. You need JavaScript enabled to view it. .

NAFDAC : Safeguarding the health of the Nation.

Read 22872 times